Tardive Dyskinesia

Tardive dyskinesia is a neurological syndrome. It is caused by the long-term use of neuroleptic drugs. Those drugs are generally prescribed for psychiatric disorders, as well as for some gastrointestinal and neurological disorders. This syndrome causes repetitive, involuntary, purposeless movements.

SYMPTOMS

  • Grimacing.

  • Tongue protrusion.

  • Lip smacking, puckering, and pursing.

  • Rapid eye blinking.

  • Rapid movements of the arms, legs, and trunk.

  • Impaired movements of the fingers. It may appear as though the patient is playing an invisible guitar or piano.

TREATMENT

There is no standard treatment for this syndrome. Treatment is highly individualized. The first step is generally to stop or minimize the use of the neuroleptic drug. But for patients with a severe underlying condition this may not be a feasible option. Replacing the neuroleptic drug with substitute drugs may help some patients. Other drugs may also be helpful. Examples include:

  • Benzodiazepines.

  • Adrenergic antagonists.

  • Dopamine agonists.

Symptoms may last long after the neuroleptic drugs have been stopped. But, with careful management, some symptoms may improve and/or disappear with time.